Legal Review & Commentary

Medication error results in $120,000 California award

By Jan J. Gorrie, Esq.
Buchanan Ingersoll PC, Tampa, FL

News: A patient received quinine sulfate when she should have gotten quinidine sulfate. The medication error resulted in her experiencing a multitude of medical aliments. Once the prescription drug error was corrected, many of the symptoms subsided; however, she continued suffering from peripheral neuropathy. She brought action against the provider who dispersed the wrong medication and was awarded $120,000 through a mandatory arbitration process.

Background: The plaintiff, 54, had taken quinidine sulfate on a regular basis after suffering an episode of paroxysmal atrial fibrillation at age 19. In March 2002, after 35 years on the medication, the pharmacy erroneously dispensed quinine sulfate.

As a result of the mistake, she began to suffer a variety of aliments. Her adverse reaction to the erroneously filled medication included bilateral hearing loss, hair loss, itchy and scaly skin rashes, crumbling fingernails, fatigue, swelling, pain, numbness and tingling in her feet and legs, and, to a lesser extent, numbness and tingling in her hands.

A neurologist diagnosed the plaintiff as having idiopathic peripheral neuropathy; however, it was not until July 2002, when she went in for a refill, that the medication error was detected and corrected. Once off the quinine sulfate and back on quinidine sulfate, the patient’s symptoms dramatically improved. Her hearing returned to normal, her hair grew back and the rashes disappeared. Her peripheral neuropathy, however, remained.

The woman and her husband brought action against the pharmacy for negligent dispensing. The defendant admitted the prescription drug error but denied that the peripheral neuropathy was related to quinine sulfate, arguing that there was no evidence in medical literature of such a connection. The mandatory arbitration resulted in an award to the plaintiffs of $120,000.

What this means to you: Preventing medication mistakes is the subject of JCAHO’s most recent Speak Up safety initiative, an effort to proactively involve patients in their care so that they and their caregivers are more aware about medications. JCAHO’s brochure specifically instructs patients to keep a medications log, which includes not only prescription medications but over-the-counter as well as vitamins, herbs, dietary supplements, and homeopathic remedies.

The medications list also provides space for alcohol and other drugs so that patients may be aware of potential interactions.

Medications awareness is one tool that should be used to address an ongoing medication issue and one that gives rise to potential error, such as with sound-alike and/or look-alike drugs.

"Furthermore, this case demonstrates that medication errors are not restricted to new drugs since quinidine sulfate is certainly not new to the market. Despite the fact that the literature is replete with such examples, these errors continue to be made, which is in part JCAHO motivation for focusing patient awareness efforts in this regard. Identification of and ultimately prevention of medications errors should be everyone’s responsibility," observes Cheryl Whiteman, RN, MSN, HCRM, clinical risk manager for BayCare Health System in Clearwater, FL.

In this particular case, the patient had been taking quinidine sulfate for 35 years. Given that history with the medication, one might assume that the patient should have been more aware of what she was taking and how it should have made her feel.

"Despite this lengthy regime, she apparently did not question the pharmacy about the pills perhaps looking different. However, as the cost of drugs stays under constant scrutiny, pharmacies are always shopping for the best price available. As a result, the characteristics of a generic pill may change somewhat regularly as manufacturers are changed.

"Companies that dispense drugs would do well to inform their customers whenever there is a change in the manufacturer of the prescribed drug. This will alert the patient to a new look to their routine medication and hopefully cause the patient to check with the pharmacy should the drug unexpectedly look different than it has in the past. Providing such information to patients enables them to participate in safe administration of their prescribed medications," notes Whiteman.

JCAHO also has been concerned with medication management and created a separate chapter for such in January 2004, and JCAHO has recently embarked on an effort to gather data from providers and others to access the strengths and weaknesses of those standards.

"As demonstrated by the outcome in this case, facilities are responsible for their pharmacies, and those pharmacies have the latitude to determine how drugs are shelved. In this instance, it is very likely that the quinine sulfate and quinidine sulfate were located in close proximity to each other. It is well established that those dispensing or administering medication will frequently read what they expect to see," says Whiteman, "researchers refer to this as confirmation bias. The person who is selecting the drug does not recognize that the wrong product is being chosen. One way to alert the person selecting the drug is tall man lettering,’ wherein part or all of the drug name is written in tall and/or bold letters to act as an alert that the name must be read carefully so as not to confuse it with another drug. Warnings on shelves or bins and strategic storing of such drugs are also prompts used to prevent such errors.

"Safe medication dispensing and administration requires continuous vigilance. The prudent risk manager should participate in pharmacy, medication usage, and medication safety com-mittees to promote safe practices. And, as noted in JCAHO’s recent publications, providers would do well to educate and empower patients to become proactively involved in their care, so that they, too, can assist in identifying when an error has occurred or ideally prevent such from happening," she concludes.